A Survey on Levi Flat Hypersurfaces

  • Takeo OhsawaEmail author
Conference paper
Part of the Abel Symposia book series (ABEL, volume 10)


Works on Levi flat hypersurfaces in complex manifolds will be reviewed with an emphasis on the cases in \(\mathbb{C}\mathbb{P}^{n}\), complex tori and Hopf surfaces. Related results on locally pseudoconvex domains whose complements are analytic sets will also be presented.


Real Hypersurface Pseudoconvex Domain Compact Riemann Surface Holomorphic Vector Bundle Bisectional Curvature 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    Akizuki, Y., Nakano, S.: Note on Kodaira-Spencer’s proof of Lefschetz theorems. Proc. Jpn. Acad. 30, 266–272 (1954)zbMATHMathSciNetCrossRefGoogle Scholar
  2. 2.
    Andreotti, A., Vesentini, E.: Sopra un teorema di Kodaira. Ann. Scuola Norm. Sup. Pisa 15, 283–309 (1961)zbMATHMathSciNetGoogle Scholar
  3. 3.
    Brunella, M.: On the dynamics of codimension one holomorphic foliations with ample normal bundle. Indiana Univ. Math. J. 57, 3101–3113 (2008)zbMATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    Camacho, C., Lins Neto, A., Sad, P.: Minimal sets of foliations on complex projective spaces. Inst. Hautes Études Sci. Publ. Math. 68, 187–203 (1988)zbMATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Cao, J., Shaw, M.-C.: The \(\overline{\partial }\)-Cauchy problem and nonexistence of Lipschitz Levi-flat hypersurfaces in \(\mathbb{C}\mathbb{P}^{n}\) with n ≥ 3. Math. Z. 256, 175–192 (2007)Google Scholar
  6. 6.
    Carlson, J., Toledo, D.: Harmonic mappings of Kähler manifolds to locally symmetric spaces. Inst. Hautes Études Sci. Publ. Math. 69, 173–201 (1989)zbMATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Cerveau, D.: Minimaux des feuilletages algébriques de \(\mathbb{C}\mathbb{P}^{n}\). Ann. Inst. Fourier (Grenoble) 43, 1535–1543 (1993)zbMATHMathSciNetCrossRefGoogle Scholar
  8. 8.
    Demailly, J.-P.: Cohomology of q-convex spaces in top degrees. Math. Z. 204(2), 283–295 (1990)zbMATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Demailly, J.-P.: Regularization of closed positive currents of type (1,1) by the flow of a Chern connection. In: Contributions to Complex Analysis and Analytic Geometry. Aspects Mathematics, vol. E26, pp. 105–126. Vieweg, Braunschweig (1994)Google Scholar
  10. 10.
    Diederich, K.: Some aspects of the Levi problem: recent developments. In: Noguchi, J., et al. (ed.) Geometric Complex Analysis, pp. 163–181. World Scientific, Singapore (1996)Google Scholar
  11. 11.
    Diederich, K., Fornaess, J.-E.: A smooth pseudoconvex domain without pseudoconvex exhaustion. Manuscr. Math. 39, 119–123 (1982)zbMATHMathSciNetCrossRefGoogle Scholar
  12. 12.
    Diederich, K., Ohsawa, T.: Harmonic mappings and disc bundles over compact Kähler manifolds. Publ. Res. Inst. Math. Sci. 21, 819–833 (1985)zbMATHMathSciNetCrossRefGoogle Scholar
  13. 13.
    Eells, J., Sampson, J.: Harmonic mappings of Riemannian manifolds. Am. J. Math. 86, 109–160 (1964)zbMATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    Elencwajg, G.: Pseudo-convexité locale dans les variétés kahlériennes. Ann. Inst. Fourier (Grenoble) 25, 295–314 (1975)zbMATHMathSciNetCrossRefGoogle Scholar
  15. 15.
    Eyssidieux, P., Katzarkov, L., Pantev, T., Ramachandran, M.: Linear Shafarevich conjecture. Ann. Math. 176, 1545–1581 (2012)zbMATHMathSciNetCrossRefGoogle Scholar
  16. 16.
    Fujita, R.: Domaines sans point critique intérieur sur l’espace projectif complexe. J. Math. Soc. Jpn. 15, 443–473 (1963)zbMATHCrossRefGoogle Scholar
  17. 17.
    Ghys, E.: Feuilletages holomorphes de codimension un sur les espaces homogénes complexes. Ann. Fac. Sci. Toulouse Math. 5, 493–519 (1996)zbMATHMathSciNetCrossRefGoogle Scholar
  18. 18.
    Grauert, H.: Charakterisierung der Holomorphiegebiete durch die vollständige Kählersche Metrik. Math. Ann. 131, 38–75 (1956)zbMATHMathSciNetCrossRefGoogle Scholar
  19. 19.
    Grauert, H.: On Levi’s problem and the imbedding of real-analytic manifolds. Ann. Math. 68, 460–472 (1958)zbMATHMathSciNetCrossRefGoogle Scholar
  20. 20.
    Grauert, H.: Bemerkenswerte pseudokonvexe Mannigfaltigkeiten. Math. Z. 81, 377–391 (1963)zbMATHMathSciNetCrossRefGoogle Scholar
  21. 21.
    Grauert, H., Remmert, R.: Theory of Stein Spaces. Translated from the German by Alan Huckleberry. Reprint of the 1979 translation. Classics in Mathematics. Springer, Berlin (2004)Google Scholar
  22. 22.
    Grauert, H., Riemenschneider, O.: Kählersche Mannigfaltigkeiten mit hyper-q-konvexem Rand. In: Problems in Analysis. Lectures Symposium in Honor of Salomon Bochner, pp. 61–79. Princeton University Press, Princeton (1969)Google Scholar
  23. 23.
    Hörmander, L.: L 2-estimates and existence theorems for the \(\overline{\partial }\)-operator. Acta Math. 113, 89–152 (1965)zbMATHMathSciNetCrossRefGoogle Scholar
  24. 24.
    Kodaira, K.: Harmonic fields in Riemannian manifolds (generalized potential theory). Ann. Math. 50, 587–665 (1949)zbMATHMathSciNetCrossRefGoogle Scholar
  25. 25.
    Kodaira, K.: The theory of harmonic integrals and their applications to algebraic geometry. Work done at Princeton University (1952)Google Scholar
  26. 26.
    Kodaira, K.: On the structure of compact complex analytic surfaces, II. Am. J. Math. 88, 682–721 (1966)zbMATHMathSciNetCrossRefGoogle Scholar
  27. 27.
    Kim, K.T., Levenberg, N., Yamaguchi, H.: Robin functions for complex manifolds and applications. Mem. AMS 209, Viii+111 (2011)Google Scholar
  28. 28.
    Levenberg, N., Yamaguchi, H.: Pseudoconvex domains in the Hopf surface. J. Math. Soc. Jpn. 67, 231–273 (2015)zbMATHMathSciNetCrossRefGoogle Scholar
  29. 29.
    Lins Neto, A.: A note on projective Levi flats and minimal sets of algebraic foliations. Ann. Inst. Fourier (Grenoble) 49, 1369–1385 (1999)zbMATHMathSciNetCrossRefGoogle Scholar
  30. 30.
    Matsumoto, K.: Levi form of logarithmic distance to complex submanifolds and its application to developability. In: Complex Analysis in Several Variables? Memorial Conference of Kiyoshi Oka’s Centennial Birthday. Advanced Studies in Pure Mathematics, vol. 42, pp. 203–207. Mathematical Society of Japan, Tokyo (2004)Google Scholar
  31. 31.
    Matsumoto, K.: An explicit formula for the Levi form of the distance function to real hypersurfaces in \(\mathbb{C}^{n}\). Kyushu J. Math. 66, 375–381 (2012)zbMATHMathSciNetCrossRefGoogle Scholar
  32. 32.
    Matsumoto, K., Ohsawa, T.: On the real analytic Levi flat hypersurfaces in complex tori of dimension two. Ann. Inst. Fourier (Grenoble) 52, 1525–1532 (2002)zbMATHMathSciNetCrossRefGoogle Scholar
  33. 33.
    Merker, J., Porten, E.: The Hartogs extension theorem on (n − 1)-complete complex spaces. J. Reine Angew. Math. 637, 23–39 (2009)zbMATHMathSciNetGoogle Scholar
  34. 34.
    Miebach, C.: Pseudoconvex non-Stein domains in primary Hopf surfaces, Izvestiya: Mathematics 78, 1028–1035 (2014)zbMATHMathSciNetCrossRefGoogle Scholar
  35. 35.
    Mok, N.: The Serre problem on Riemann surfaces. Math. Ann. 258, 145–168 (1981/1982)Google Scholar
  36. 36.
    Narasimhan, R.: The Levi problem in the theory of functions of several complex variables. In: Proceedings of the International Congress Mathematicians, Stockholm, 1962, pp. 385–388. Institute Mittag-Leffler, Djursholm (1963)Google Scholar
  37. 37.
    Nemirovski, S.: Stein domains with Levi-flat boundaries on compact complex surfaces. Mat. Zametki 66, 632–635 (1999); translation in Math. Notes 66, 522–525 (1999)Google Scholar
  38. 38.
    Ohsawa,T.: A reduction theorem for cohomology groups of very strongly q-convex Kähler manifolds. Invent. Math. 63, 335–354 (1981). Addendum: Invent. Math. 66, 391–393 (1982)Google Scholar
  39. 39.
    Ohsawa,T.: A Stein domain with smooth boundary which has a product structure. Publ. Res. Inst. Math. Sci. 18, 1185–1186 (1982)Google Scholar
  40. 40.
    Ohsawa, T.: Pseudoconvex domains in \(\mathbb{P}^{n}\): a question on the 1-convex boundary points. In: Analysis and Geometry in Several Complex Variables, Katata, 1997. Trends in Mathematics, pp. 239–252. Birkhäuser, Boston (1999)Google Scholar
  41. 41.
    Ohsawa, T.: On the Levi-flats in complex tori of dimension two. Publ. Res. Inst. Math. Sci. 42, 361–377 (2006)zbMATHMathSciNetCrossRefGoogle Scholar
  42. 42.
    Ohsawa, T.: A Levi-flat in a Kummer surface whose complement is strongly pseudoconvex. Osaka J. Math. 43, 747–750 (2006)zbMATHMathSciNetGoogle Scholar
  43. 43.
    Ohsawa, T.: On the complement of Levi-flats in Kähler manifolds of dimension ≥ 3. Nagoya Math. J. 185, 161–169 (2007)Google Scholar
  44. 44.
    Ohsawa, T.: A remark on pseudoconvex domains with analytic complements in compact Kähler manifolds. J. Math. Kyoto Univ. 47, 115–119 (2007)zbMATHMathSciNetGoogle Scholar
  45. 45.
    Ohsawa, T.: A reduction theorem for stable sets of holomorphic foliations on complex tori. Nagoya Math. J. 195, 41–56 (2009)zbMATHMathSciNetGoogle Scholar
  46. 46.
    Ohsawa, T.: On the complement of effective divisors with semipositive normal bundle. Kyoto J. Math. 52, 503–515 (2012)zbMATHMathSciNetCrossRefGoogle Scholar
  47. 47.
    Ohsawa, T.: Nonexistence of certain Levi flat hypersurfaces in Kähler manifolds from the viewpoint of positive normal bundles. Publ. RIMS Kyoto Univ. 49, 229–239 (2013)zbMATHMathSciNetCrossRefGoogle Scholar
  48. 48.
    Ohsawa, T.: Classification of real analytic Levi flat hypersurfaces of 1-concave type in Hopf surfaces. Kyoto J. Math. 54, 547–553 (2014)zbMATHMathSciNetCrossRefGoogle Scholar
  49. 49.
    Ohsawa, T.: A Lemma on Hartogs function and application to Levi flat hypersurfaces in Hopf surfaces, Geometry and Analysis on Manifolds, In Memory of Professor Shoshichl Kobayashi ed. Ochiai, T. et al. 153–157 (2015)Google Scholar
  50. 50.
    Ohsawa, T., Sibony, N.: Bounded p.s.h. functions and pseudoconvexity in Kähler manifold. Nagoya Math. J. 149, 1–8 (1998)Google Scholar
  51. 51.
    Ohsawa, T., Takegoshi, K.: Hodge spectral sequence on pseudoconvex domains. Math. Z. 197, 1–12 (1988)zbMATHMathSciNetCrossRefGoogle Scholar
  52. 52.
    Siu, Y.-T.: Techniques of Extension of Analytic Objects. Lecture Notes in Pure and Applied Mathematics, vol. 8, iv+256 pp. Marcel Dekker, New York (1974).Google Scholar
  53. 53.
    Siu, Y.-T.: Pseudoconvexity and the problem of Levi. Bull. Am. Math. Soc. 84, 481–512 (1978)zbMATHMathSciNetCrossRefGoogle Scholar
  54. 54.
    Siu, Y.-T.: The complex-analyticity of harmonic maps and the strong rigidity of compact Kähler manifolds. Ann. Math. 112, 73–111 (1980)zbMATHMathSciNetCrossRefGoogle Scholar
  55. 55.
    Siu, Y.-T.: Nonexistence of smooth Levi-flat hypersurfaces in complex projective spaces of dimension ≥ 3. Ann. Math. 151, 1217–1243 (2000)Google Scholar
  56. 56.
    Suzuki, O.: Pseudoconvex domains on a Kähler manifold with positive holomorphic bisectional curvature. Publ. Res. Inst. Math. Sci. 12, 191–214 (1976/1977)Google Scholar
  57. 57.
    Takegoshi, K.: A generalization of vanishing theorems for weakly 1-complete manifolds. Publ. Res. Inst. Math. Sci. 17, 311–330 (1981)zbMATHMathSciNetCrossRefGoogle Scholar
  58. 58.
    Takeuchi, A.: Domaines pseudoconvexes infinis et la métrique riemannienne dans un espace projectif. J. Math. Soc. Jpn. 16, 159–181 (1964)zbMATHCrossRefGoogle Scholar
  59. 59.
    Toledo, D.: Rigidity theorems in Kähler geometry and fundamental groups of varieties. In: Several Complex Variables (Berkeley, 1995/1996). Mathematical Sciences Research Institute Publications, vol. 37, pp. 509–533. Cambridge University Press, Cambridge (1999)Google Scholar
  60. 60.
    Ueda, T.: On the neighborhood of a compact complex curve with topologically trivial normal bundle. J. Math. Kyoto Univ. 22, 583–607 (1982/1983)Google Scholar
  61. 61.
    Zhang, J.: Algebraic Stein varieties. Math. Res. Lett. 15, 801–814 (2008)zbMATHMathSciNetCrossRefGoogle Scholar
  62. 62.
    Zhang, J.: Stein open subsets with analytic complements in compact complex spaces, Ann. Pol. Math. 113, 43–60 (2015)zbMATHCrossRefGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.Graduate School of Mathematics, Nagoya Univ.NagoyaJapan

Personalised recommendations